Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Dodge City, KS

April 2, 2012Hodgeman County, Ness County, Kansas

NWS Dodge City, KS issued this special weather statement at Apr 2, 2012, 6:30 PM CDT for Hodgeman County, Ness County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2012, 6:30 PM CDT (23:30 UTC)
Expired
Apr 2, 2012, 7:15 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS

Counties Hodgeman County, KS, Ness County, KS

The radar

The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2012-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2012-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4253 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

050 
WWUS83 KDDC 022330
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
630 PM CDT MON APR 2 2012

KSZ030-031-045-046-064-065-078-030015-
ELLIS-FORD-HODGEMAN-NESS-PAWNEE-RUSH-TREGO-
630 PM CDT MON APR 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR HODGEMAN...NESS...NORTHERN
FORD...NORTHWESTERN PAWNEE...SOUTHEASTERN TREGO...SOUTHWESTERN ELLIS
AND WESTERN RUSH COUNTIES...

AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HARGRAVE TO 7 MILES
SOUTH OF JETMORE...MOVING NORTH AT 20 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THESE STORMS.

LAT...LON 3852 9932 3784 9995 3833 10024 3896 9957
TIME...MOT...LOC 2331Z 161DEG 19KT 3854 9942 3800 9993

$$

WAH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Apr 2, 3:55 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 2, 3:55 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
355 PM CDT MON APR 2 2012

...UPDATED LONG TERM DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 333 PM CDT MON APR 2 2012

VISIBLE SATELLITE IS NOW INDICATING AN EXPANDING CUMULUS FIELD OVER
WESTERN OKLAHOMA AND SOUTH CENTRAL KANSAS THIS AFTERNOON WHICH IS
ASSOCIATED WITH DIURNAL SURFACE HEATING AND LOW LEVEL MOISTURE
TRANSPORT. THIS EXPANDING CUMULUS CLOUD REGION IS GENERALLY IN THE
WARM SECTOR OF A WEAK WARM FRONTAL BOUNDARY FROM NEAR GAGE, OK TO
GREAT BEND. FATHER WEST, DRIER AIR RESIDES OVER WESTERN KANSAS WITH
NORTHERLY SURFACE WINDS. IT IS ALONG THE CONVERGENCE ZONE OF THIS
BOUNDARY THAT CONVECTIVE INITIATION IS MODELED BY THE VARIOUS
MESOSCALE MODELS INCLUDING THE NAM 12 AND HRRR. THE MESOSCALE SETUP
WOULD FAVOR A BRIEF SEVERE PERIOD EARLY THIS EVENING DUE TO THE
STRONG SURFACE BASED INSTABILITY ALONG AND AHEAD OF THE FRONT. THE
MEAN STORM MOTIONS WOULD BE NORTHEAST AROUND 30 KNOTS, AND ENOUGH
ELEVATED INSTABILITY AND DEEP LAYER SHEAR APPEARS PRESENT TO ALLOW
FOR A FEW STRONG UPDRAFTS WITH ROTATION TO SUPPORT GOLFBALL OR UP TO
TENNIS BALL HAIL STORMS. MESOSCALE MODELS APPEAR TO SUPPORT THE
EVOLUTION OF THE ISOLATED SUPERCELLS RAPIDLY DEVELOPING A WEAK COLD
POOL AND WEAKENING IN INTENSITY. HOWEVER, EVEN AS STORMS WEAKEN IN
THE EVENING DUE TO LOSS OF DIURNAL HEATING, THE ISENTROPIC LIGHT
LOOKS TO REMAIN OVER THE SOUTHEAST FORECAST AREA AS A WARM MOIST
CONVEYOR BELT/ISENTROPIC LIFT. THIS SHOULD ALLOW ADDITIONAL ROUNDS OF
RAIN AND EMBEDDED THUNDERSTORMS IN THE LATE EVENING AND/OR
OVERNIGHT.

THE COOLER DRIER AIR LYING TO THE WEST OF THE REGION WILL SLIDE
THROUGH THE ENTIRE AREA OVERNIGHT. AS THE UPPER LOW DEVELOPS
EASTWARD INTO TUESDAY. COOLER AIR ALOFT AND STRONG VORTICITY
ADVECTION WILL ALLOW CONTINUED RAINS AS WELL AS EMBEDDED ISOLATED TO
WIDELY SCATTERED THUNDERSTORMS THROUGH TUESDAY. CLOUDY CONDITIONS AS
WEAK COLD ADVECTION WILL ALLOW TEMPERATURES TO STRUGGLE THROUGH THE
50S ON TUESDAY.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 354 PM CDT MON APR 2 2012

AN UPPER LEVEL LOW WILL MOVE ACROSS THE CENTRAL PLAINS TUESDAY NIGHT
INTO WEDNESDAY THEN INTO THE MID MISSISSIPPI VALLEY WEDNESDAY NIGHT
INTO THURSDAY. THE ECMWF HAS SHIFTED ITS TRACK A LITTLE FARTHER
SOUTH THAN THE PREVIOUS MODEL RUN, MAINLY ACROSS NORTHERN OKLAHOMA.
THE GFS AND GEM CONTINUE TO HAVE THE UPPER LEVEL LOW TRACKING ACROSS
SOUTHERN KANSAS OR THE KS/OK BORDER. MODELS ARE IN GOOD AGREEMENT AT
THE SURFACE BRINGING AN AREA OF LOW PRESSURE NORTHEAST ACROSS
WESTERN OKLAHOMA TUESDAY NIGHT THEN INTO CENTRAL KANSAS ON
WEDNESDAY. MOISTURE WRAPPING AROUND THIS LOW WILL BRING A CONTINUED
CHANCE OF RAIN AND MOSTLY CLOUDY SKIES ACROSS WESTERN KANSAS. AN
ISOLATED THUNDERSTORM CAN'T BE RULED OUT BEFORE MIDNIGHT WITH MAINLY
RAIN AFTER MIDNIGHT INTO WEDNESDAY EVENING. RAIN CHANCES SHOULD END
WEDNESDAY NIGHT AS THE UPPER LEVEL LOW MOVES INTO THE MID
MISSISSIPPI VALLEY. CLOUDS WILL ALSO DECREASE WEDNESDAY NIGHT WITH
PARTLY CLOUDY SKIES ANTICIPATED BY SUNRISE THURSDAY. WINDS TUESDAY
NIGHT THROUGH WEDNESDAY NIGHT SHOULD BE GENERALLY FROM THE NORTH TO
NORTHWEST DUE TO THE EXITING STORM SYSTEM.

UPPER LEVEL RIDGING WILL BUILD ACROSS THE CENTRAL PLAINS THURSDAY
INTO FRIDAY WITH A SURFACE HIGH LOCATED ACROSS THE MID MISSISSIPPI
VALLEY. AN UPPER LEVEL TROUGH WILL MOVE INTO THE NORTHWEST UNITED
STATES DURING THIS PERIOD WHICH WILL IN TURN DEVELOP LEE TROUGHING
ACROSS EASTERN COLORADO. NORTHERLY WINDS ARE ANTICIPATED TO SHIFT
TO THE SOUTH TO SOUTHEAST IN RESPONSE TO THE LEE TROUGHING AND LOOK
TO BECOME BREEZY FRIDAY AFTERNOON. WITH HIGH PRESSURE IN CONTROL TO
OUR EAST, PARTLY CLOUDY SKIES AND DRY CONDITIONS ARE FORECASTED
THROUGHOUT THIS PERIOD.

MODELS CONTINUE TO SUGGEST THE AFOREMENTIONED UPPER LEVEL SHORTWAVE
TO MOVE EAST INTO THE NORTHERN ROCKIES AND NORTHERN PLAINS THIS
WEEKEND. THIS FEATURE WILL HELP PUSH A COLD FRONT THROUGH THE AREA
SHIFTING WINDS BACK TO A NORTHERLY DIRECTION. I HAVE KEPT THE SLIGHT
CHANCE OF THUNDERSTORMS ACROSS SOUTH CENTRAL KANSAS ON SATURDAY BUT
CONFIDENCE IS LOW IF THIS WILL OCCUR. HIGH PRESSURE WILL BUILD IN
BEHIND THIS FRONT THEN SHIFT EAST OF THE AREA ON SUNDAY. IF THIS
VERIFIES WINDS WILL SHIFT TO THE EAST OR SOUTHEAST ON SUNDAY.

AS FOR TEMPERATURES, HIGHS WILL INCREASE FROM THE UPPER 50S AND
LOWER 60S WEDNESDAY TO MID TO UPPER 70S ON FRIDAY AS LEE TROUGHING
DEVELOPS AND WARMER AIR FILTERS IN FROM THE SOUTH. HIGHS THEN
DECREASE INTO 60S SATURDAY INTO SUNDAY AS THE AFOREMENTIONED COLD
FRONT MOVES THROUGH THE AREA AND HIGH PRESSURE BUILDS IN FROM THE
NORTHWEST. LOWS THROUGHOUT THE EXTENDED PERIOD WILL GENERALLY BE IN
THE 40S WITH THE EXCEPTION OF FRIDAY NIGHT WHERE LOWS IN THE LOWER
50S WILL BE POSSIBLE ACROSS CENTRAL ANS SOUTH CENTRAL KANSAS WHERE
HIGHER DEWPOINTS WILL BE OBSERVED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 206 PM CDT MON APR 2 2012

THE LATEST MESOSCALE MODELS INDICATE CONVECTIVE INITIATION LATE THIS
AFTERNOON ALONG A SOUTHWEST TO NORTHEAST ORIENTED SURFACE BOUNDARY
THAT SOMEWHAT RESEMBLES A WEAK WARM FRONT AS SURFACE MOISTURE
TRANSPORT INCREASES SLIGHTLY ACROSS SOUTH CENTRAL KANSAS. A BRIEF
PERIOD OF INTENSE SEVERE CONVECTION IS LIKELY INVOF OF THE GCK AND
HYS TERMINAL, BEFORE A GENERAL TREND TOWARD MORE WIDESPREAD SHRA
ACTIVITY WITH ISOLATED TO WIDELY SCATTERED ELEVATED THUNDERSTORMS
CONTINUES THROUGH THE NIGHT INTO EARLY TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  42  56  44  61 /  80  60  60  30
GCK  40  56  42  59 /  70  50  50  30
EHA  37  52  39  63 /  50  30  40  10
LBL  41  55  41  63 /  60  40  50  10
HYS  44  56  45  58 /  90  70  70  50
P28  53  67  49  63 /  60  60  60  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 11 PM CDT /10 PM MDT/ THIS EVENING FOR
KSZ030-031-043>045-061>064-074>077-084>086.

&&

SHORT TERM...RUSSELL
LONG TERM....HOVORKA 42
AVIATION...RUSSELL
Hazardous weather outlook, Apr 2, 1:30 PM CDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
130 PM CDT MON APR 2 2012

KSZ030-031-043>046-061>066-074>081-084>090-030815-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
130 PM CDT MON APR 2 2012 /1230 PM MDT MON APR 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF THE AREA. PLEASE SEE
THE ADVISORY MESSAGE FOR SPECIFIC DETAILS.

THUNDERSTORMS WILL DEVELOP AFTER 4 PM CST...GENERALLY ALONG A 50
MILE WIDE CORRIDOR ALONG A LINE FROM LIBERAL TO CIMARRON
CITY...NESS CITY AND HAYS. THUNDERSTORMS WOULD INITIALLY RAPIDLY
DEVELOP AND LIFT NORTHEAST AT AROUND 30 TO 40 MPH...LINGERING
THROUGH THE EVENING HOURS. A BRIEF 2 OR THREE HOUR PERIOD OF SEVERE
INTENSITY THUNDERSTORMS IS LIKELY. THE MAXIMUM HAIL SIZE EXPECTED IS
UP TO THE SIZE OF TENNIS BALLS. ADDITIONALLY, THE STRONGEST STORM OR
TWO MAY PRODUCE WIND GUSTS IN EXCESS OF 60 MPH. ALTHOUGH AN ISOLATED
BRIEF TORNADO CANNOT BE RULED OUT BIT IS NOT LIKELY. ADDITIONALLY
THUNDERSTORM DEVELOPMENT IS LIKELY ACROSS A BROADER AREA THROUGH
THE EVENING, BUT THE SEVERITY OF THESE STORMS WILL BE GREATLY
DIMINISHED BY THE MID EVENING. SMALL HAIL AND CLOUD TO GROUND
LIGHTNING WILL LIKELY PERSIST WITH SOME STORMS THROUGH THE
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL
LINGER ACROSS THE REGION THROUGH TUESDAY MORNING. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE AFTER MIDNIGHT ON TUESDAY, BUT MAY PRODUCE
DEADLY CLOUD TO GROUND LIGHTNING.

THUNDERSTORMS MAY DEVELOP ACROSS SOUTH CENTRAL KANSAS NEXT WEEKEND.
IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY
EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

RUSSELL

In the hours before

Local storm report, Apr 2, 6:07 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
607 PM CDT MON APR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             DODGE CITY              37.76N 100.01W
04/02/2012  E0.25 INCH       FORD               KS   TRAINED SPOTTER

            THE HAIL RANGED FROM PEA SIZED TO DIME SIZED AND NICKLE
            SIZED.

&&

MB
Local storm report, Apr 2, 6:10 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
610 PM CDT MON APR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             DODGE CITY              37.76N 100.01W
04/02/2012  E0.88 INCH       FORD               KS   TRAINED SPOTTER

            HAIL ESTIMATED FROM PEA SIZE TO DIME SIZED TO NICKLE
            SIZED.

&&

MB
Local storm report, Apr 2, 6:17 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
617 PM CDT MON APR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             6 NNE MEADE             37.36N 100.30W
04/02/2012  E1.75 INCH       MEADE              KS   PUBLIC

&&

JFINCH
Local storm report, Apr 2, 6:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
622 PM CDT MON APR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             4 W FOWLER              37.39N 100.27W
04/02/2012  M1.75 INCH       MEADE              KS   STORM CHASER

&&

MRUSSELL
Local storm report, Apr 2, 6:26 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
626 PM CDT MON APR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             3 N WRIGHT              37.83N 99.90W
04/02/2012  E1.50 INCH       FORD               KS   TRAINED SPOTTER

            REPORT WAS RELAYED BY MEDIA. PING PONG SIZE HAIL IN DITCH
            NEAR GARNETT ROAD AND US HIGHWAY 283. TIME BASED ON
            RADAR.

&&

MRUSSELL
Special weather statement, Apr 2, 6:30 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
630 PM CDT MON APR 2 2012

KSZ030-031-045-046-064-065-078-030015-
ELLIS-FORD-HODGEMAN-NESS-PAWNEE-RUSH-TREGO-
630 PM CDT MON APR 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR HODGEMAN...NESS...NORTHERN
FORD...NORTHWESTERN PAWNEE...SOUTHEASTERN TREGO...SOUTHWESTERN ELLIS
AND WESTERN RUSH COUNTIES...

AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HARGRAVE TO 7 MILES
SOUTH OF JETMORE...MOVING NORTH AT 20 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THESE STORMS.

LAT...LON 3852 9932 3784 9995 3833 10024 3896 9957
TIME...MOT...LOC 2331Z 161DEG 19KT 3854 9942 3800 9993

WAH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 5:47 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman43 min
Apr 2, 5:55 PM CDTSevere Thunderstorm WarningDDCGray, Meade50 min
Apr 2, 6:33 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness27 min
Apr 2, 6:41 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade49 min
Apr 2, 6:50 PM CDTSevere Thunderstorm WarningDDCEllis, Rush, Trego40 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.